She thought she had the flu...fever, sore throat, sore muscles, but two days after walking into the hospital, Amy Rae Elifritz died from TSS.Toxic Shock Syndrome is an acute infection characterized by high fever, a sunburnlike rash, vomiting, and diarrhea, followed by, in severe cases, shock that is caused by a toxin-producing strain of the common bacterium staphylococcus aureus, occurring more often in young menstruating women, who use vaginal tampons.
Amy was a healthy 20 year old, whose symptoms were initially very mild and did not cause any undue concern. The fact that she was menstruating seemed unimportant.
On Wednesday afternoon prior to her death, she developed a fever and began vomiting. After an ibuprofen, her temperature quickly returned to normal. She assumed a flu bug had run its course. Amy was able to chat on her computer and watch TV that night, she went to sleep easily. Thursday morning, Amy felt somewhat better; her vomiting had ended, but she had developed diarrhea. She drank orange juice and 7-up to stay hydrated.
Friday morning, Amy woke up very weak with a sore throat and sore muscles, so her mother took her to Prompt Med as soon as it opened. Her blood pressure was low and her pulse rate high, so it was recommended that she go directly to the ER for hydration. When she arrived at the hospital, they immediately began fluids and did blood work only to discover her kidneys were at 25% function. Amy was admitted.
Saturday, Amy's condition had worsened. She had become septic and was moved to CCU where more aggressive treatment began. Within hours she developed fluid in her lungs, was sedated, and put on a ventilator.
By Sunday morning, the stress on Amy's body began to take its toll on her heart. She had two episodes throughout the day that required her heart to be shocked back into rhythm. A third heart episode proved to be more than her body could withstand.
Amy died Sunday night, June 13, 2010 at 10:55 p.m.
Amy's mother, Lisa Elifritz, founded You ARE Loved to help raise awareness about the link between tampons and TSS with the goal of saving lives.
Initially, toxic shock syndrome was associated with the use of ultra-absorbent tampons by menstruating girls and women. Between 1978 and 1980, thousands went to emergency rooms with high fever, vomiting, low blood pressure, diarrhea, and a rash resembling sunburn. Once ultra-absorbent tampons were taken off the market, the number of cases of toxic shock syndrome decreased substantially.
Although scientists still do not fully understand the link between TSS and tampons, most medical researchers suspect that tampons introduce oxygen into the vagina, which is normally an oxygen-free area of the body. Oxygen triggers bacterial growth, and the more absorbent the tampon, the longer it is left in place and the more toxin-producing bacteria it can harbor.
- General ill-feeling
- High fever, sometimes accompanied by chills
- Low blood pressure
- Muscle aches
- Nausea and vomiting
- Organ failure (usually kidneys and liver)
- Redness of eyes, mouth, throat
- Widespread red rash that looks like a sunburn
AFTER AFFECTS OF TSS:
- Loss of fingers and toes due to gangrene
- Permanent kidney and liver damage
- Deafness and blindness
- Peeling skin, and loss of nails and hair
- Continual infections
- Short term memory loss
- No energy for months or even years
- Psychological and emotional distress
- Wash hands before and after changing a tampon
- Change tampon frequently (every 4 to 6 hours) (My girls change their tampons everytime they have to use the bathroom, which is more frequent.)
- Use tampons that are NOT super absorbent
- Use pads at night (don't wear tampons all day)
- Use mini pads on light days
Contact a doctor immediately if your daughter develops a high fever or rash while menstruating, particularly if she has been using tampons during the entire course of her menstruation. A fever or rash following recent surgery is also cause for concern. Getting medical help as soon as possible after noting these symptoms may be the difference between life and death. According to the Mayo Clinic, anyone who has had a previous staph or strep infection, should stop using tampons completely.
My 15-year-old daughter just started wearing tampons last month and we did discuss TSS, but after reading Amy's story, I'm having second thoughts about letting her wear tampons.
If you have a tween or teen daughter, discuss these prevention strategies and signs and symptoms of TSS.